does chemo cause incontinence?

I recently had 6 rounds of carboplatin and paclitaxel and noticed a lot more incidence of "losing control" of my bladder as time went by. Could this be a side effect of my chemo treatment? I'm 55 and have had weak bladder muscles since giving birth many years ago to BIG babies. But this is ridiculous.

Report post

23 replies. Join the discussion

I have trouble for a couple days after chemo. I don't why -- the steroid pre-meds, maybe? For years I was really reluctant to try those meds for bladder control, but I finally did and wow, they really helped, immediately. I was actually able to go off of them after about two years. I don't why, but I was really relieved and surprised to see an improvement.

Report post

I did a little research and found that it can cause incontinence via neuropathy translating to weakness in the bladder muscle. Goody. I have other symptoms of neuropathy in my feet, dizziness on standing and slow disgestion so I guess it follows that the incontinence would be from that as well. I'll ask my doc about it on my next appt.

Report post

It caused me to have problems. I w et to wearing a pad for a while. This was while I was on Topotecan and lypodox.now on Taxol, it seems better.

Report post

very glad to hear there is hope that it will improve with time

Report post

On Gemzar I needed diapers for the last 2 months. Almost immediately after finishing chemo I didn't need them anymore.

Report post

For some reason, I think they wait for us to ask! It's not like my doctors didn't know, but I was reluctant to address it and I guess they were too. When I finally broke and said, "Let's talk about this!" the remedy was quick. They kind of take the same approach to diarrhea, I've noticed. :/ What really exacerbates mine is my ascites, but I've been surprised that even when that's big I'm doing a lot better than before. My doctor said when the wall of the bladder is completely relaxed the sphincter automatically snaps shut. When there's any tightening of the bladder wall, the sphincter automatically opens. I'm thinking maybe taking the medication helped re-strengthen the sphincter? Don't really know. I learned the Kegel exercises too, but I'd done that before and that alone was not enough.

Report post

When I first began having trouble with incontinence (before ovca), my gyn told me that caffeine causes spasms in the urethra that cause one to pee. So limit those cups of coffee, sodas, and caffeinatsd tea. Yes, it was worse during chemo. I coughed at night throughout chemo and had to wear depends to bed. Still have the cough and the depends.

Report post

I never seemed to have a bladder problem while on chemo or after, but have been "leaking" constantly since October. After tons of tests and exams, my doctors have come to the conclusion that I have a fistula between the bladder and vagina. I had radiation on the bladder and they think this may be the cause. Still waiting for all results to see if the doctor can repair the fistula.

All the best.

Angel

Report post

Experienced 7-10 days of incontinence. Came on suddenly about a week after debulking surgery. PCP thought my bladder might have tipped from surgery. Fortunately, it soon stopped and everything back to normal. Kaymer, I started chemo with taxol/carbo but after first infusion changed to taxotere. Taxol caused immediate neuropathy, not so with taxotere. Supposedly the same efficacy as taxol.

Report post

My gyn onc asks about incontinence with every visit.

Taxotere is supposed to be easier on neuropathy. I had it with my first recurrence. My onc told me it is, however, more prone to cause problems with the blood cells. I don't know whether it affects several components. It took a while them I really struggled with my neutrophils, ended up giving myself neupogen injections.

Report post

I was changed to taxotere due to neuropathy flaring up badly. I do have a low white blood cell count, thus taking Neulasta shots after every treatment. At $6000.00 dollars a shot. I also developed a small blood clot on my lung. Taking blood thinner in the form of a shot everyday now. Did anyone else develop a blood clot on lung. Doc said it is due to the disease.

My incontinence is greatly improved since surgery to remove a large tumor laying on bladder, bowel and rectum. It is not perfect but ever so much better.

Report post

I had similar problems with bladder and bowel on occasions during the later chemos and had to wear pads. I'm fine now.

Report post

I was having bladder problems for awhile (even blood in my urine). I went to a urologist and had the scope done. Everything turned out normal. The urologist seems to think it was all caused by the chemo treatments and that my bladder is inflamed and that could last for awhile. I was also having problem with the "dribbling".
Maybe make an appointment with a urologist if it persists just to ease your mind. I never had bladder issues, but then after chemo, it was one of my biggest problems.
Best wishes.
Kim

Report post

I had incontinence after each chemo but recovered each time before I got the next chemo. Now after 9 x chemo back to normal

Report post

I thought my stress incontinence was related to my debulking surgery, but I guess it could have been chemo. It has gotten better and I have put my padS away.

Report post

For my wife, we traced the problem of incontinence to overdose of Dexamethazone. For monthly Chemo she took 5 x 4mg at 10PM, and again 5 in the morning. She lost control twice within 1 hour of the 10PM dose. On weekly chemo, she takes only 2 x 4mg and there are no problems. It is due to "muscle weakness" as one of the side effects. Of course, the oncologist, who is cloistered in his day-clinic never sees the patients during home care. So he said "impossible" to my mentioning the correlation. The lower dose "cured" it. I think the old pioneer doctors that visited the patients' homes had far more hands-on clinical skills developed by listening, than the modern doctors who use standard IV drug recipies, prescriptions and lab results and send the patients home, full of toxins. If a drug company didn't report it in their clinical trial papers, sanitized for market purposes, it never happened.

Report post

Don't forget no matter what else is being done to address it, you often can improve the strength of the sphincter muscle with Kegel exercises. When you get your urine stream going, stop it and hold it until the feeling of urgency of stopping it goes away. Then re-start the flow, get it going, and stop it again until the urgent feeling goes away. Do this repeatedly every time you urinate. This can also help prevent urinary incontinence in older women. (My 81 year old mother swears by it and taught all her daughters as kids.)

Report post

Highwheeler, my physical therapist actually told me not to stop the urine stream as an exercise. She said to try that once in a while just to gauge the strength of the sphincter, but otherwise she wanted the exercises done "dry." I forget why exactly, but she was very firm about it. And I sure agree, the kegels do help. They're nearly impossible to do with a lot of ascites, though. Like trying to compress a basketball.

Report post

Dear dbirk 2012
In Danmark patients are urged to report side effects from medicine to the FDA. Do´nt you have the same possibility in the USA ??

Report post

I finished the last of 6 taxol and carboplatin on 12 December 2012 and suffered from uti infections for the last 4 sessions. Thought I would be over these but again 2 weekw after the 6th and last session I was back on antibiotics for over 2 weeks for a urinary tract infection/cystitus/bladder urgency but it was not a bacterial infection after all and so the urgency persisted. The Dr referred me back to my gynae on Monday 14 Jan 2013 who confirmed that neuropathy can affect the bladder and bowel as well and that as I had had a total hysterectomy last year in August and had therefore gone straight into menopause (ovaries, tubes, cervix and omentum removed as well) I would need some estrogen pessries for 3 months which would help with the sensitivity. I do also have the neuropathy in my hands and feet. I am 55 and also hope this works. I am so glad I joined this site as it is very comforting to discuss with other people who have gone the same things as the Oncologists do not seem to tell you about the side effects after treatment has finished which can cau.se a lot of anxiety.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders